Indian Journal of Dermatology
CORRESPONDENCE COLUMN
Year
: 2007  |  Volume : 52  |  Issue : 1  |  Page : 65--66

Urticaria: A novel entity with isoflavones


Ashima Goel, Davinder Parsad 
 PO Box 1514, PGIMER, Chandigarh - 160 012, India

Correspondence Address:
Ashima Goel
PO Box 1514, PGIMER, Chandigarh - 160 012
India




How to cite this article:
Goel A, Parsad D. Urticaria: A novel entity with isoflavones.Indian J Dermatol 2007;52:65-66


How to cite this URL:
Goel A, Parsad D. Urticaria: A novel entity with isoflavones. Indian J Dermatol [serial online] 2007 [cited 2021 Nov 30 ];52:65-66
Available from: https://www.e-ijd.org/text.asp?2007/52/1/65/31932


Full Text

Soybeans are a natural dietary source of isoflavones, which have estrogen-like properties.[1] The phytoestrogens, include certain isoflavonoids, flavonoids, stilbenes and lignans. Their perceived health beneficial properties extend beyond hormone-dependent breast and prostate cancers and osteoporosis to include cognitive function, cardiovascular disease, immunity and inflammation and reproduction and fertility.[2],[3],[4]

To the best of our knowledge, this is the first case report of isoflavones induced urticaria. A 48-year-old woman presented in outpatients of our urticaria clinic with the chief complaints of widespread itchy wheals of variable morphology all over the body after ingestion of isoflavones (available as Isoflav CR capsules; Raptakos Brett and Company Ltd., India) prescribed for the postmenopausal symptoms by her gynecologist. According to the patient, she developed intensely itchy wheals all over the body after one day of intake of her prescribed medication. There was no history of associated fever, joint pains, eyelid / lip swelling, respiratory distress or any other constitutional symptom. There was no history of diabetes, hypertension or any other medication prior to the onset of rash. She was non-atopic without any history of perennial rhinitis, asthma and house-dust mite hypersensitivity. The diagnosis of drug-induced urticaria was made and was advised to stop isoflavones. She was prescribed hydroxizine 10 mg tid. Drug discontinuation was followed by complete resolution of the skin eruption. Re-challenge with isoflavones itself resulted in similar urticarial lesions. Dye in the capsules as a possible candidate for drug-induced urticaria was excluded as re-challenge was performed with isoflavones in the tablet form which resulted in reappearance of urticarial lesions.

This communication intends to convey that physician as well as gynecologists should be aware of this adverse effect of isoflavones while prescribing it to postmenopausal women so as to facilitate early diagnosis of isoflavones induced urticaria.

References

1Messina MJ. Soy foods and soybean isoflavones and menopausal health. Nutr Clin Care 2002;5:272-82.
2Dixon RA. Phytoestrogens. Annu Rev Plant Biol 2004;55:225-61.
3Sarkar FH, Li Y. The role of isoflavones in cancer chemoprevention. Front Biosci 2004;9:2714-24.
4Du N, Xu Y. Medical value of isoflavones. Zhong Xi Yi Jie He Xue Bao 2003;1:296-300.